Wisconsin, 2009

Dense Fog in Wisconsin, February 8 to 9, 2009

February 8 to 9, 2009 · NWS MKX · 5 events in 5 counties and zones

Light southerly winds ahead of a warm front approaching the western Great Lakes region ahead of low pressure tracking from the Central Plains toward Minnesota brought increasing low-level moisture into Southern Wisconsin during the early morning hours. Portions of Southeast Wisconsin saw visibilities fall to between 1/8 and 1/4 mile between 0100 and 0800CST.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Light southerly winds ahead of a warm front approaching the western Great Lakes region ahead of low pressure tracking from the Central Plains toward Minnesota brought increasing low-level moisture into Southern Wisconsin during the early morning hours. Portions of Southeast Wisconsin saw visibilities fall to between 1/8 and 1/4 mile between 0100 and 0800CST. Temperatures at or below freezing produced some freezing fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 8, 3:07 PM CST, 8 hours 23 minutes earlier.

Area forecast discussion, Feb 8, 3:07 PM CST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
307 PM CST SUN FEB 8 2009

.SHORT TERM...

MODIS 250 METER SATELLITE IMAGERY SHOWS THE ICE COVER ON THE WEST
PORTION OF LAKE MICHIGAN IS NOW GONE. TRUE COLOR VISIBLE HAD SOME
QUESTIONABLE AREAS OFF WIND POINT...BUT FALSE COLOR SHOWS THIS IS
NOT ICE. WILL ADJUST ICE MASK FOR MARINE PURPOSES BASED ON MODIS
IMAGERY.

HIGH PRESSURE OVER NORTHERN ILLINOIS TO MOVE OFF. AREAS OF STRATUS
TRAPPED UNDER INVERSION BENEATH HIGH MAY PUSH INTO FAR SOUTHERN
SECTIONS OF THE FORECAST AREA AS LOW LEVEL WINDS BECOME SOUTHEAST.

SURFACE LOW ACROSS THE THE HIGH PLAINS WILL STRENGTHEN MONDAY IN
THE NEBRASKA/SOUTH DAKOTA AREA. LOW THEN PUSHES INTO MINNESOTA
MONDAY NIGHT/TUESDAY MORNING. FORECAST AREA CONTINUES TO BE WELL
IN THE WARM SECTOR SO PRECIP WILL BE RAIN. THINK BY TIME RAIN
PUSHES INTO THE FORECAST AREA...SURFACE TEMPS WOULD BE ABOVE
FREEZING. MAINLY AROUND 1/4 INCH QPF SO NO FLOODING THREAT EXCEPT
FOR CONTINUED WARMING AND SNOW MELT WHICH COULD CAUSE SOME RIVER
RISES/ICE JAM CONCERNS.

SOME MID LEVEL CAPE FOR ISOLATED THUNDERSTORMS MONDAY NIGHT.

ECMWF AND GFS SIMILAR IN BRINGING PRECIP INTO THE FORECAST
AREA...WITH NAM JUST A BIT SLOWER. DRY SLOT SHOULD PUSH ACROSS THE
FORECAST AREA EARLY TUESDAY MORNING. CRAS CLEARS OUT MID/HIGH
CLOUDS JUST AFTER MIDNIGHT TUESDAY. MAIN CONCERN IS HOW LONG ANY
STRATUS WOULD REMAIN. NAM SOUNDINGS DRY OUT LAYERS ABOVE 900
MB...WITH CLEARING DURING THE AFTERNOON. THINK THE CLEARING WILL
TAKE PLACE SOONER DUE TO TYPICAL NAM MODEL BIAS WITH LOW LEVEL
MOISTURE. HARD TO TELL ON STRATUS EXTENT ON CRAS. HOWEVER SEEING
THE COOLER LAKE MICHIGAN TEMPS INDICATES STRATUS WOULD BE OUT OF
THE FORECAST AREA BY 6AM CST TUESDAY. WITH ANY CLEARING THIS WOULD
THEN BRING VERY MILD TEMPERATURES FOR TUESDAY.

.LONG TERM...

GFS AND ECMWF IN FAIRLY GOOD AGREEMENT WITH ANOTHER LOW TRACKING
ACROSS CENTRAL ILLINOIS LATER WEDNESDAY...REACHING LOWER MICHIGAN
WEDNESDAY EVENING. TEMPS/THICKNESS MARGINAL AT BEST FOR SNOW...SO
WILL CONTINUE WITH MAINLY RAIN TRANSITIONING TO SNOW AS UPPER
TROUGH DEEPENS OVER THE UPPER MIDWEST. BY THIS TIME MOST OF THE
PRECIPITATION WILL HAVE OCCURRED. MAIN CONCERN WITH THIS SYSTEM
WILL BE POTENTIAL HEAVY RAIN...WHICH WOULD CAUSE RIVER/FLOODING
PROBLEMS ESPECIALLY OVER THE FAR SOUTHEAST. ECMWF FARTHER NORTH
WITH HEAVY RAIN...BUT MAX RAINFALL AREA STILL TO OUR SOUTH AND
EAST.

&&

.AVIATION...

LOW STRATUS DECK OVER NORTHERN ILLINOIS SHOULD REMAIN
THERE TONIGHT. OTHERWISE...SURFACE HIGH PRESSURE WILL MOVE EAST OF
THE AREA. LIGHT WINDS AND CLEAR SKIES SHOULD PREVAIL. LOW PRESSURE
MOVING NORTHEAST THROUGH THE NORTHERN PLAINS ON MONDAY WILL BRING
INCREASING SOUTHEAST WINDS AND MID LEVEL CLOUD DECK TO THE AREA
DURING THE MORNING. AS STRONG LOW LEVEL JET AND UPPER LEVEL TROUGH
MOVE INTO THE REGION DURING THE AFTERNOON...EXPECT MVFR CEILINGS AND
VISIBILITIES WITH LIGHT RAIN TO GRADUALLY MOVE INTO THE AREA. IFR
CONDITIONS POSSIBLE AT TIMES TOWARD EVENING.

&&

.MARINE...SMALL CRAFT ADVISORY CONDITIONS POSSIBLE MONDAY AFTERNOON
THROUGH TUESDAY. AS SURFACE LOW MOVES TO THE NORTHWEST OF THE
AREA...THE PRESSURE GRADIENT INCREASES. 30 KNOT WINDS AT 1000 FEET
ABOVE THE SURFACE MIX DOWN AT TIMES...WITH ONSHORE COMPONENT MONDAY
AFTERNOON AND NIGHT BUILDING HIGH WAVES NEAR THE SHORELINE. WINDS
AND WAVES SHOULD DECREASE TUESDAY NIGHT AS LOW MOVES AWAY.

ANOTHER SHOT OF SMALL CRAFT ADVISORY CONDITIONS POSSIBLE WITH LOW
PRESSURE SYSTEM MOVING JUST SOUTHEAST OF THE AREA WEDNESDAY THROUGH
THURSDAY. OFFSHORE COMPONENT OF WINDS SHOULD KEEP HIGHEST WAVES
TOWARD THE OPEN WATERS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...08/WOOD
Hazardous weather outlook, Feb 8, 5:16 PM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 PM CST SUN FEB 8 2009

WIZ046-047-051-052-056>060-062>072-092330-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
516 PM CST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SNOW MELT OVER THE PAST SEVERAL DAYS WILL CAUSE THE FOX RIVER AT
NEW MUNSTER TO REACH FLOOD STAGE TONIGHT. ALSO...THE ROOT RIVER
CANAL AT RAYMOND HAS EXCEEDED BANKFUL BUT IS NOT EXPECTED TO REACH
FLOOD STAGE. THE PECATONICA RIVER AT MARTINTOWN WILL REACH BANKFUL
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY EVENING.

A FEW AREA RIVERS WILL REMAIN AT BANKFUL THROUGH EARLY NEXT WEEK...
WITH THE FOX RIVER AT NEW MUNSTER REMAINING ABOVE FLOOD STAGE.

THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR
QUALITY WATCH FOR MONDAY AND MONDAY EVENING FOR FINE PARTICULATES
FOR PEOPLE IN SENSITIVE GROUPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-092330-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
516 PM CST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS MONDAY
AFTERNOON THROUGH TUESDAY...AND AGAIN WEDNESDAY THROUGH THURSDAY.

WWW.WEATHER.GOV/MKX

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Kenosha

When
February 8, 11:30 PM CST to February 9, 5:30 AM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Dense Fog, Walworth

When
February 9, 1:00 AM CST to 5:00 AM CST
Where
Walworth forecast zone
Reported by
Law Enforcement
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Dense Fog, Waukesha

When
February 9, 1:00 AM CST to 6:00 AM CST
Where
Waukesha forecast zone
Reported by
Law Enforcement
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Dense Fog, Milwaukee

When
February 9, 1:00 AM CST to 6:00 AM CST
Where
Milwaukee forecast zone
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Dense Fog, Racine

When
February 9, 1:00 AM CST to 8:00 AM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164647, 164648, 164649, 164650, 164651.